You are here:

Ask the Veterinarian/Tri-Otic Ointment


QUESTION: Hi, I have a 9 year old Westie who is healthy and active.  I wanted to get another opinion in regards to her situation:

Monday - take to vet, swabbed both ears and found mild infection in left but right ear perfectly healthy, prescribed Trizultra + Kero flush and Tri-Otic, both ears were flushed and given the Tri-Otic ointment (3:30pm), at around 9/10pm we realize our dog can't hear anything (weren't told the side effects), no more flush or Tri-Otic.

Tuesday - called to let vet know what happened and decided to stop with medication and flush.

Wednesday - head tremor for 5 seconds (only seen her do this one other time), went to vet for a check up, both eardrums are intact, a lot of Tri-Otic on the eardrum, used saline solution to flush both ears out, our dog is much happier due to being able to hear again but it seemed her right ear gained more hearing than the left (infected one).

Thursday and Friday - she seems to be progressively improving but the left ear is still not recovering as fast as the right, right ear still not 100%, she used to be able to hear people outside but can't even with window open, turns right a lot towards sound or voice, can't always localize sound, asked vet if we should do more ear flushes but he recommended not to and to wait until next Wednesday to call back with an update.

Our vet said that she should recover within a few weeks.  Is this possible?  I've read many stories of people's dogs going deaf and not having their hearing returned.  Do you think more ear flushes would help get Tri-Otic out of her ears?  Is there anything I can do or give her that would help get the medication out of her system?  She's been eating (sometimes seems hungrier) and playing but sometimes she seems a bit tired.  Could this be from the hearing loss and her body trying to heal?  I apologize for so many questions but this is a traumatic situation for us :(

ANSWER: Tri-Otic contains gentamicin, which can be ototoxic in some dogs.  You are doing the right thing by washing it out.  It is a waiting game, though, for the gentamicin to diffuse out of the cochlea.  You cannot do anything to hasten that.  Your vet is may take a few weeks.  

You can still use the Tris-EDTA product.  I did much of the original work with tris-EDTA and it is not ototoxic, but it has great benefits when used with an antibiotic in killing many bacteria.  Ask your vet if you can get another type of antibiotic (not an aminoglycoside, like gentamicin) to use for the ear infection.  A fluoroquinolone antibiotic, like enrofloxacin, may be a safer choice for your dog.

As far as her clinical symptoms, that is hard to evaluate on the internet without an examination.  Ear infections can be painful, though, and that may account for her lethargy.

---------- FOLLOW-UP ----------

QUESTION: Thank you for such a quick response Dr. Gotthelf.  What are the signs for ototoxocity?  Do most dogs who experienxe ototoxocity fully recover if it affects their hearing?  Is there a time limit on the gentamicin diffusing out of her ears (such as if it's been a month or more then most likely she's lost partial hearing)?  Thanks so much for taking the time to read my situation and answering all my questions.

Ototoxicity can cause partial or complete deafness as well as balance issues called vestibular disease.  It can take several weeks for the gentamicin to diffuse out, but some older dogs with marginal hearing problems may never recover their hearing fully.

Ask the Veterinarian

All Answers

Answers by Expert:

Ask Experts


Dr. Louis N. Gotthelf


Dermatology and ear diseases of dogs and cats


I am the author of "Small Animal Ear Diseases; An Illustrated Guide" published by W.B. Saunders. I have over 25 years of clinical experience with a special interest in dermatologic conditions and ear diseases.

American Academy of Veterinary Dermatology

Veterinary Forum
Veterinary Medicine
Waltham Focus

©2016 All rights reserved.